Alert archive / Indiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 144, NWS Indianapolis, IN

June 22, 2008Boone County, Hendricks County, Montgomery County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 22, 2008, 5:30 PM EDT for Boone County, Hendricks County, Montgomery County, Indiana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2008, 5:30 PM EDT (21:30 UTC)
Expired
Jun 22, 2008, 6:15 PM EDT
In force
45 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Boone County, IN, Hendricks County, IN, Montgomery County, IN

The radar

The Indianapolis radar (KIND), 39 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1936 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 222130
SVRIND
INC011-063-107-222215-
/O.NEW.KIND.SV.W.0144.080622T2130Z-080622T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
530 PM EDT SUN JUN 22 2008

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BOONE COUNTY IN CENTRAL INDIANA...
  NORTHWESTERN HENDRICKS COUNTY IN CENTRAL INDIANA...
  EAST CENTRAL MONTGOMERY COUNTY IN WEST CENTRAL INDIANA...

* UNTIL 615 PM EDT

* AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  EAST CENTRAL MONTGOMERY COUNTY...OR 10 MILES SOUTHEAST OF
  CRAWFORDSVILLE...AND MOVING EAST AT 18 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JAMESTOWN BY 550 PM EDT...
  LIZTON BY 605 PM EDT...

THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 43 AND 59.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3999 8646 3982 8653 3995 8681 4004 8675
TIME...MOT...LOC 2129Z 292DEG 15KT 3997 8672

$$

JAS
2 follow-up statements
000 
WWUS53 KIND 222157
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
557 PM EDT SUN JUN 22 2008

INC107-222205-
/O.CAN.KIND.SV.W.0144.000000T0000Z-080622T2215Z/
MONTGOMERY-
555 PM EDT SUN JUN 22 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MONTGOMERY COUNTY
IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS EXITED THE COUNTY.

LAT...LON 3999 8646 3997 8647 3990 8650 3989 8650
      3982 8653 3991 8671 4002 8664
TIME...MOT...LOC 2155Z 292DEG 15KT 3991 8661

$$

INC011-063-222215-
/O.CON.KIND.SV.W.0144.000000T0000Z-080622T2215Z/
BOONE-HENDRICKS-
555 PM EDT SUN JUN 22 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR NORTHWESTERN HENDRICKS AND SOUTHWESTERN BOONE COUNTIES...

AT 554 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR JAMESTOWN...OR 18 MILES SOUTHEAST OF CRAWFORDSVILLE...
MOVING EAST AT 17 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LIZTON BY 610 PM EDT...

LAT...LON 3999 8646 3997 8647 3990 8650 3989 8650
      3982 8653 3991 8671 4002 8664
TIME...MOT...LOC 2155Z 292DEG 15KT 3991 8661

$$

JAS
000 
WWUS53 KIND 222212
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
612 PM EDT SUN JUN 22 2008

INC011-063-222221-
/O.EXP.KIND.SV.W.0144.000000T0000Z-080622T2215Z/
BOONE-HENDRICKS-
611 PM EDT SUN JUN 22 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HENDRICKS AND 
SOUTHWESTERN BOONE COUNTIES WILL EXPIRE AT 615 PM EDT...

THE STORMS THAT PROMPTED THE WARNING HAVE EXITED THE AREA. 
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3999 8646 3997 8647 3990 8650 3989 8650
      3982 8653 3991 8671 4002 8664
TIME...MOT...LOC 2211Z 292DEG 15KT 3988 8653

$$

JAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:30 PM EDT, 3 hours earlier.

Area forecast discussion, Jun 22, 2:30 PM EDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 PM EDT SUN JUN 22 2008

.DISCUSSION...MAIN FORECAST FOCUS WILL BE POPS...PRECIP TIMING AND
TO A LESSER EXTENT TEMPERATURES.

WATER VAPOR SHOWS ELONGATED UPPER LOW ACRS NRN GREAT LAKES INTO
EASTERN CANADA. SHORTWAVE OVER SW LWR MI AT 18Z DVLPG SCT SVR TSHRA
ACROSS NRN IN INTO MI AND OH. WEAKER WAVE PROGRESSING ACROSS CNTRL
IL AND CNTRL IN ALSO TRIGGERING SCT TSHRA SLGTLY WEAKER THAN NRN
COUNTERPARTS. SHOR WAVES EMBEDDED IN CYCLONIC FLOW SHOULD EXIT EARLY
EVE WITH ONE MORE COMING THROUGH LATE TNGT INTO MON FROM WI
RESULTING IN MORE SCT STORMS MON.

AFTER THIS LAST SHORT WAVE MONDAY...SFC RIDGING BUILDS IN TO BRING
CLEARING AND DRY WEATHER MONDAY NIGHT INTO TUESDAY EVENING. GRT
LAKES UPPER TROF LIFTING EAST MON LEAVES US IN NW FLOW ALOFT WITH
RISING HEIGHTS AND RETURN TO SW SFC FLOW. ALL ADDS UP TO RETURN TO
HIGHER TEMPS AND DEWPOINTS WED INTO NEXT WEEKEND. WEAK SHORT WAVES
EMBEDDED IN FLOW WILL TRIGGER TSHRA CLUSTERS EACH DAY. GIVEN THIS
OCCURRING DAYS 3 AND BEYOND WILL NOT TRY TO SET HIGHER POPS ANY ONE
PERIOD FOR TIMING PURPOSES AND HAVE GENERALLY FOLLOWED GUIDANCE.

CURRENT TEMP FCSTS WERE PRETTY REASONABLE AND GIVEN MODEL
SIMILARITIES IN COMING WEEK...HAVE NOT DEVIATED MUCH HERE. MAXS MON
FROM MET APPEARED A BIT TOO COOL THOUGH SO HAVE LEANED MORE TO MAV
NUMBERS HERE.

.AVIATION...DISCUSSION FOR 18Z TAFS

MAIN PROBLEM FOR AVIATION WILL BE THE CHANCE OF TSTMS THIS AFTN.
WEAK TROF WILL BE MOVING THROUGH THIS AFTERNOON. DEW POINTS WILL BE
DECREASING DURING THE AFTN AND ATMOSPHERE WILL NOT BE AS UNSTABLE AS
SATURDAY. SOME ISOLATED TSTMS WILL BE PSBL THROUGH 02Z GIVING BRIEF
PERIODS OF MVFR. OUTSIDE OF THE TSTMS CONDITIONS WILL BE VFR. WITH
THE LOSS OF HEATING THE CHC OF TSTMS WILL END. WITH DRIER AIR MOVING
IN THERE WILL BE LESS CHC OF FOG TNGT. ONLY EXCEPTION WILL BE IF A
TAF LOCATION RECEIVES SIGNIFICANT RAIN FROM A TSTM THEN CONDITIONS
MAY BRIEFLY DECREASE TO MVFR. SCT CU WILL DEVELOP AFT 14Z MON.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...SH
PUBLIC...JH
Hazardous weather outlook, Jun 22, 3:17 PM EDT, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
317 PM EDT SUN JUN 22 2008

INZ021-028>031-035>049-051>057-060>065-068>072-231930-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
317 PM EDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL END EARLY TONIGHT. THERE IS A SLIGHT
RISK OF SEVERE WEATHER WITH HAIL TO ONE INCH DIAMETER AND WIND
GUSTS TO NEAR 60 MPH. HAIL HAS BEEN THE ONLY REPORTED WEATHER
EARLIER THIS AFTERNOON AND THE SEVERE WEATHER THREAT SHOULD END
SHORTLY AFTER DUSK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE EACH DAY WITH THE POSSIBLE EXCEPTION OF
MONDAY NIGHT AND TUESDAY. SEVERE WEATHER IS NOT EXPECTED MONDAY
THROUGH MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ067-231930-
KNOX-
317 PM EDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL OCCUR THIS EVENING. THERE IS A
SLIGHT RISK OF SEVERE WEATHER WITH ONE INCH DIAMETER HAIL AND
WIND GUSTS TO NEAR 60 MPH BEING THE MAIN THREAT. THE MOST LIKELY
TIME FOR ANY SEVERE WEATHER WILL BE THROUGH DUSK AND HAIL IS MORE
LIKELY THAN WIND.

FLOODING WILL CONTINUE ALONG PORTIONS OF THE WHITE AND WABASH
RIVER IN SOUTHWEST INDIANA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE ONLY REMAINING FLOOD WATERS WILL BE IN THE HAZLETON...MOUNT
CARMEL AND NEW HARMONY AREAS. FLOODING WILL END IN THESE AREAS BY
WEDNESDAY...JUNE 25.

THUNDERSTORMS ARE POSSIBLE EACH DAY WITH THE POSSIBLE EXCEPTION OF
MONDAY NIGHT AND TUESDAY. SEVERE WEATHER IS NOT EXPECTED MONDAY
THROUGH MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE POSSIBLE THIS EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

TUCEK

In the hours before

Local storm report, Jun 22, 5:27 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
527 PM EDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             CLINTON                 39.66N 87.41W
06/22/2008  E0.88 INCH       VERMILLION         IN   AMATEUR RADIO

&&

JP

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 5:38 PM EDTSevere Thunderstorm WarningINDHendricks, Putnam52 min
Jun 22, 5:41 PM EDTSevere Thunderstorm WarningINDClay, Parke, Vermillion, Vigo49 min
Jun 22, 6:39 PM EDTSevere Thunderstorm WarningINDDelaware, Henry, Randolph51 min
Jun 22, 6:40 PM EDTSevere Thunderstorm WarningINDHendricks, Johnson, Marion, Morgan50 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.